Louisiana, 2003

Damaging Winds in Louisiana, June 12, 2003

June 12, 2003 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 12, 3:15 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 3:15 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CDT THU JUN 12 2003

THERE ARE PLENTY OF FORECAST COMPLEXITIES THIS PACKAGE AS AN
UNSEASONABLY STRONG SUBTROPICAL JET STREAM CONTINUES TO INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI
VALLEY REGION. BIGGEST COMPLICATION IN THE SHORT TERM IS HOW MINOR
SHORTWAVE TROUGH ENERGY OVER ERN TX IN LEFT EXIT REGION OF JET WILL
INTERACT WITH DISTINCT OUTFLOW BOUNDARY THAT EXISTS FROM NEAR MLU TO
LUL THIS EARLY MORNING.

GOOD LOW LEVEL THETAE ADVECTION CONTINUES AHEAD OF THE SHORTWAVE
TROUGH WITH BEST ADVECTION INTO THE IMMEDIATE ARKLAMISS REGION ATTM.
UP TO 5 INCHES OF RAIN FELL ACROSS THE HIGHWAY 82 CORRIDOR OVERNIGHT
IN MS. VERY RICH BOUNDARY LAYER MOISTURE (DEWPOINTS 80 DEG F ALONG
TX/LA COAST) CONTINUES TO FEED NWD ABOVE THE BOUNDARY AND GIVEN THE
LATEST CONVECTIVE/SATELLITE DATA TRENDS OF UPSTREAM CELL DEVELOPMENT
AHEAD OF SHORTWAVE TROUGH...WILL ISSUE FLASH FLOOD WATCH FOR THE NRN
MS COUNTIES TODAY. THANKS TO MEG AND LZK FOR COORDINATION. LATEST
WATER VAPOR IMAGERY INDICATES SECOND PIECE OF ENERGY OVER WRN TX
THAT WILL NEED TO BE WATCH FOR SUBSEQUENT CONVECTIVE DEVELOPMENT.
WILL HANG ON TO THE POTENTIAL FOR ISOLATED SVR STORMS GIVEN MODEST
DEEP LAYER SHEAR AND STEEP LOW LEVEL LAPSE RATES THAT MAY DEVELOP
LATER TODAY.

MODELS ARE NOT MUCH HELP AS THEY HAVE NO HANDLE ON CURRENT
CONVECTIVE SITUATION. THEY DO AGREE ON MAINTAINING EXIT REGION OF
RELATIVELY STRONG SUB TROP JET OVER THE REGION ALONG WITH PLENTY OF
MOISTURE AND INSTABILITY RIGHT THROUGH THE WEEKEND. CONFIDENCE IS
VERY LOW ON TIMING OF INDIVIDUAL CONVECTIVE SYSTEMS.

APPEARS THAT A LARGE UPPER TROUGH WILL BEGIN TO PINCH OFF OVER THE
MID/LOWER MS VALLEY REGION BY SUNDAY/MONDAY. LATEST GFS INDICATES
THAT THE TROUGH WILL STRETCH OUT FROM WEST TO EAST OVER THE FORECAST
AREA AND PROVIDE A NICE MOISTURE CONVERGENCE AXIS FOR NUMEROUS
SHOWERS/TSTMS EARLY NEXT WEEK.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY MSZ018-019-025>037.

43
Hazardous weather outlook, Jun 12, 6:09 AM CST, 1 hour 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131209-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
709 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT
ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI.  DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR WILL
BE THE MAIN RISK FROM ANY SEVERE THUNDERSTORMS.

A SERIES OF DISTURBANCES WILL CONTINUE MOVING THROUGH THE VERY
MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE LOWER MISSISSIPPI
VALLEY TO RESULT IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS
THUNDERSTORMS.	AS THESE DISTURBANCES COMBINE WITH DAYTIME
HEATING AND LINGERING OUTFLOW BOUNDARIES FROM PREVIOUS
THUNDERSTORM ACTIVITY...SOME OF THESE STORMS COULD BECOME SEVERE.
 THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT IS
EXPECTED TO BE DURING THE AFTERNOON AND EVENING HOURS.

...FLOODING...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR PARTS OF NORTH
MISSISSIPPI TODAY...GENERALLY NORTH OF A HOLLANDALE...TO
KOSCIUSKO...TO COLUMBUS LINE.  PONDING OF WATER ON AREA ROADWAYS
MAY BE SEEN OVER EXTREME SOUTHEAST ARKANSAS...EAST
LOUISIANA...AND THE REMAINDER OF CENTRAL AND SOUTH MISSISSIPPI.

A SERIES OF UPPER ATMOSPHERIC DISTURBANCES WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE REGION.  WITH THE
AMOUNT OF MOISTURE IN THE ATMOSPHERE...THE STRONGER THUNDERSTORMS
COULD PRODUCE 1 TO 2 INCHES OF RAINFALL WITHIN A SHORT AMOUNT OF
TIME.  THIS WOULD RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS.

UP TO 5 INCHES OF RAIN FELL ACROSS PARTS OF NORTH MISSISSIPPI
OVERNIGHT.  WITH ADDITIONAL HEAVY RAINFALL EXPECTED OVER A
SIMILAR AREA TODAY...A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AND SATURDAY
ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOIST AND
UNSTABLE AIRMASS OVER THE REGION.  AS UPPER ATMOSPHERIC
DISTURBANCES CONTINUE TRAVERSING THE REGION...THESE FEATURES ARE
EXPECTED TO COMBINE WITH DAYTIME HEATING AND OUTFLOW BOUNDARIES
FROM PREVIOUS THUNDERSTORMS TO RESULT IN THE POSSIBILITY OF
SEVERE THUNDERSTORMS.  THE MOST LIKELY TIME TO SEE SEVERE WEATHER
WOULD BE DURING THE AFTERNOONS AND EVENINGS.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK.  STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA
SUNDAY THROUGH THURSDAY.  A LOW PRESSURE SYSTEM WILL SETTLE  OVER
THE ARKLATEX REGION SUNDAY.  SOUTHERLY WINDS WILL INCREASE AHEAD
OF THE SYSTEM...AND PROVIDE A STEADY FLOW OF VERY MOIST AND
UNSTABLE AIR INTO THE LOWER MISSISSIPPI RIVER VALLEY.  THE UPPER
LEVEL SYSTEM WILL REMAIN OVER THE AREA THROUGH
WEDNESDAY...KEEPING A CHANCE OF STRONG THUNDERSTORMS THROUGH MID
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catahoula

When
June 12, 7:40 AM CST
Where
Catahoula County, Larto
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.367, -91.917

A few trees were blown down.

Thunderstorm Wind, Concordia

When
June 12, 8:10 AM CST
Where
Concordia County, Deer Park
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.417, -91.583

A few trees and powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359984, 5359985.